advertisement

Psychiatric Drugs and Weight Gain + Video

January 26, 2012 Natasha Tracy

Yes, psychiatric drugs can cause weight gain. It's not a rumor; it's not a myth; it's true. It's one of the most unfortunate things about medication.

But what can you do about drug-related weight gain?

Psychiatric Drug Weight Gain

The process by which psychiatric drugs make you gain weight is three-fold.

  • Some drugs affect your blood sugar levels and change the way your body metabolizes food. You may also crave carbohydrates.
  • Some drugs make you constantly hungry, sometimes to the point where you are hungry all day, even just after having eaten causing you to eat more
  • Some drugs make you lethargic and less willing or able to exercise

Not all drugs work in this way, but some do. For the specifics on any given drug, ask your doctor about weight gain. Antipsychotics tend to produce the most weight gain followed by antidepressants.

(Note that some drugs are specifically not associated with weight gain as well, so these are options for people who are concerned about their weight.)

Psychiatric Medication Trade-Offs

42-15530490Nevertheless, some people choose to take these medications. A person who has gained 10, 20 or even 50 pounds may still choose to stay on a medication. Why? Trade-offs.

Sometimes being a happy and mentally healthy overweight person is much better than the alternative of being a very unhappy and mentally unhealthy thin person. This trade-off is individual for the person but it's important to know what you will and won't accept in terms of side effects. If your weight is creeping up and it's important to you that it not, you need to discuss it with your doctor right away.

What to Do if You're on Medication that Might Make You Gain Weight

Again, not all medication makes you gain weight, and even medication that is prone to inducing weight gain doesn't produce it in all people, so you may be lucky. Nevertheless, if you're on any medication that can induce weight gain you should:

  • Watch your diet and look for any changes
  • Watch your exercise and try to stick to an exercise routine whenever possible
  • Watch your weight so you can talk to your doctor as soon as a problem occurs (Note: doctors should be doing this for you during office visits but I've found they often don't. If you don't have a scale, just ask the doctor to weigh you - they will have one.)
  • Ask about any blood tests you should be doing for things like blood sugar and cholesterol levels to ensure that there are no invisible problems building in your body. (Again, a doctor should do this without you asking, but if they're not, then come right out and ask them.)

Rest assured that medication does not necessarily mean weight gain, but the one who can best make sure of that is you.

My Experience with Drugs and Weight Gain

You can find Natasha Tracy on Facebook or GooglePlus or @Natasha_Tracy on Twitter.

APA Reference
Tracy, N. (2012, January 26). Psychiatric Drugs and Weight Gain + Video, HealthyPlace. Retrieved on 2019, July 21 from https://www.healthyplace.com/blogs/breakingbipolar/2012/01/psychiatric-drugs-and-weight-gain-video



Author: Natasha Tracy

Natasha Tracy is a renowned speaker, award-winning advocate and author of Lost Marbles: Insights into My Life with Depression & Bipolar.

Find Natasha Tracy on her blog, Bipolar BurbleTwitter, Instagram and Facebook.

r
says:
March, 24 2016 at 12:29 pm
I'm on low doses of lamictal and abilify, both are considered weight neutral and so far I've lost 80 pounds. I'm one of the lucky ones!
II's been a long hard road but well worth the effort
r
says:
July, 12 2015 at 8:02 pm
I've had a weight problem all my life. After I was first diagnosed with bipolar 1 disorder some of the initial medications I was on caused me to rapidly gain ALOT more weight to the point where I ended up tipping the scales at slightly over 300 pounds. This was the most I'd EVER weighed in my life. My self esteem plumetted, my depression deepened, my energy levels dropped dramatically and conseqently I developed mobility issues (feet problems, etc). Then I was fortunate enough to come across a medically supervised weight management program run by a doctor specializing in obesity and other comorbid conditions such as diabetes, bipolar disorder, etc. He deals with both the physical and psychosocial problems facing his clients. He's also a faculty member of a local university and does research on obesity and their related issues. It's a one year program fully covered by my provincial medical services plan (at no cost to me) and requires a doctors referral. I feel like I've hit the jackpot. Prior to finding out about this program I had given up hope of ever losing any weight and welcomed the inevitability of dying early from either a heart attack or stoke. Now for the first time in my life I am actually hopeful about my future!

Leave a reply

advertisement